MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII DISHED INS SZ 3-4 9MM; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMI-CONSTRAINED,CEMENTED,POLY/METAL/POLY

SMITH & NEPHEW, INC. GII DISHED INS SZ 3-4 9MM; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMI-CONSTRAINED,CEMENTED,POLY/METAL/POLY
Model Number 71420766
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during the procedure (total arthroplasty of the right knee), when the device was placed (3-4, 9mm), it was not possible since the insert didn´t fully enter in the tibial plate.After several attempts to place it, it was necessary to remove it in order to use a device bigger (3-4, 11mm).There was no damage to the patient since the failure device was removed completely and a smith + nephew backup device was used to complete the procedure successfully.There was a delay less than or equal to 30 minutes.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection of the returned device shows damage to the lock detail, more than likely due to trying to force the insert to lock into the baseplate.A dimensional inspection was attempted but the device was too damaged from the attempted insertion to obtain accurate measurements.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Our clinical/medical team noted: per complaint details, the 9mm insert did not lock into the tibial baseplate.Reportedly, after several attempts, the procedure was completed with a (thicker 11mm insert) backup device without patient injury or harm within a 5 minute surgical extension.Further patient impact would not be anticipated.No further medical assessment is warranted at this time.A review of the risk management file and instructions for use document for this failure mode was conducted and concluded this failure mode has been identified.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but is not limited too, fit/ sizing issue or poor insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint, however we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
Additional information: d4, h4.H3, h6: the device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms per complaint details, the 9mm insert did not lock into the tibial baseplate.Reportedly, after several attempts, the procedure was completed with a (thicker 11mm insert) backup device without patient injury or harm within a 5 minute surgical extension.Further patient impact would not be anticipated.No further medical assessment is warranted at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include a fit/ sizing issue or poor insertion technique.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
GII DISHED INS SZ 3-4 9MM
Common Device Name
PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMI-CONSTRAINED,CEMENTED,POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10892246
Report Number1020279-2020-06680
Device Sequence Number19654485
Product Code JWH
UDI-Device Identifier03596010209320
UDI-Public03596010209320
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420766
Device Catalogue Number71420766
Device Lot Number20CM10757
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2021
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer08/02/2021
09/24/2021
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date08/03/2021
09/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;